How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRalston Your Own Question
DrRalston
DrRalston, Veterinarian
Category: Vet
Satisfied Customers: 2207
Experience:  Over twelve years of internal medicine, surgery, and preventive care.
47051559
Type Your Vet Question Here...
DrRalston is online now

My dog has a heart murmur and our vet also told us she had

Customer Question

My dog has a heart murmur and our vet also told us she had kidney failure so told us to stop giving her diuretics. She has recently started coughing and gasping for breath, is it OK to give her diuretics with her kidney problems? We are also giving her ipakitine in her food, are diuretics are OK with these too?
Submitted: 3 years ago.
Category: Vet
Expert:  DrRalston replied 3 years ago.
Hello, I'm Dr Ralston.

Which diuretic have you given to Meg?

Please list all current medications Meg is taking.
Customer: replied 3 years ago.

The diuretics she has are frusemide. She has vetimedin 1.25mg 1twice a day which are the heart tablets. She also takes loxicom dosage for 2kg size every other day. She has ipakitine on her food twice a day. She weighs about 4.8kg.

Expert:  DrRalston replied 3 years ago.
Ok, thank you for the information.

Furosemide is an often used diuretic. It is generally considered to be safe, but the dosage needs to be very closely regulated.

IT can be helpful in congestive heart failure to reduce load on the heart by thining out the blood. It does that by increasing the production of urine. That means, more strain on the kidneys. It also reduces fluid pressure in the lungs which can lead to cough as well.

BUT, after sometime, the furosemide becomes less helpful in some cases. As the congestive heart failure increases in intensity, the heart will also grow in order to compensate. This growth of the heart can press on the trachea in the chest and increase coughing as well.

I would not increase the furosemide dose in this pet before a recheck to look at the size of the heart and amount of fluid in the lung. Increasing the furosemide could put unnecessary strain on the kidneys further leading them into failure. But you would want a recheck radiograph or possible echocardiogram on the heart first to make any of these changes. It truly is a matter of life or death.

The vetmedin is a good choice. You might speak to your vet about increasing this medication. It increases cardiac contractility and might help there. But, definitely evaluate this with your Vet in person.

IpaKitine is fine. Thats a phosphorus binder. IT binds it in the intestine and eliminates it from the body so the kidneys don't have to do it. So, that is safe to continue with diuretics.

Your case is complicated. If you increase a heart med, it will be hard on the kidneys. But, you need to continue the kidney meds as well.

I would discuss enalapril with your Vet as well. Enalapril is a heart disease which in some cases can improve blood flow to the kidneys as well. So, that might be an option.
Expert:  DrRalston replied 3 years ago.
Hey there,
Just following up on our conversation on Just Answer from yesterday.

I'm glad you have had time to read my answers. I hope they are valuable to you.

Did you have any questions for me? You should feel free to ask as many questions as you want. I don't mind. I'm here to help.

If I have helped don't forget to leave a positive review or I will not receive credit for helping you! :)


I might not be online when you return. That's ok. Just leave your question and a message will be sent to me and I will get back to you when I am online again.

Thanks,
DrRalston